Alert archive / Louisiana / Special Weather Statements in 2012

Special Weather Statement, NWS Lake Charles, LA

August 9, 2012Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Aug 9, 2012, 4:33 PM CDT for Saint Martin Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 4:33 PM CDT (21:33 UTC)
Expired
Aug 9, 2012, 5:30 PM CDT
In force
57 min
Issued by
NWS Lake Charles, LA

County Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 136 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2502 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WWUS84 KLCH 092133
SPSLCH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 PM CDT THU AUG 9 2012

LAZ033-044-045-092230-
ST. LANDRY LA-LAFAYETTE LA-UPPER ST. MARTIN LA-
433 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE AND ST.
MARTIN PARISHES UNTIL 530 PM CDT...

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
SOUTHEAST OF OPELOUSAS TO 3 MILES SOUTHEAST OF HENDERSON...MOVING 
SOUTHEAST AT 15 TO 20 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  GRAND COTEAU...SUNSET AND BUTTE LA ROSE BY 440 PM...
  CANKTON BY 445 PM...
  CARENCRO BY 500 PM...
  BREAUX BRIDGE BY 525 PM...
  CATAHOULA BY 530 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO THREE INCHES 
IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW 
LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER 
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE 
CROSSING.

LAT...LON 3008 9158 3029 9214 3032 9214 3033 9216
      3035 9217 3053 9217 3058 9212 3055 9174
      3051 9173 3050 9170 3043 9163 3039 9162
      3037 9164 3026 9159 3024 9151

$$

LANDRENEAU

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:43 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 9, 3:43 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
343 PM CDT THU AUG 9 2012

.DISCUSSION...
SFC ANALYSIS SHOWS HIGH PRESSURE RIDGING ACROSS THE NRN GULF FROM
A CENTER OVER THE ATLANTIC NE OF THE BAHAMAS...WHILE A STATIONARY
FRONTAL BOUNDARY LIES FROM THE RED RIVER VALLEY ACROSS THE OZARKS
TO THE OHIO VALLEY. WATER VAPOR IMAGERY SHOWS A CUT OFF LOW OVER
THE GREAT LAKES HELPING FURTHER DIG AN ERN CONUS TROF...WITH A
SHORTWAVE CROSSING THE WRN GULF STATES ATTM. COMBO OF THE
SHORTWAVE...SEA BREEZE...HEATING AND ABUNDANT MOISTURE HAS LED TO
SCATTERED TO NUMEROUS SHOWERS AND STORMS ACROSS THE SRN ZONES...
ESPECIALLY OVER ACADIANA...OTHERWISE LOCAL RADARS HAVE BEEN A
LITTLE QUIET TODAY.

NO SIGNIFICANT CHANGES TO THE INHERITED GRIDS/ZONES. CONVECTION
SHOULD DIE OFF SOMEWHAT AFTER SUNSET WITH BEST POPS CONFINED AGAIN
TO THE SERN ZONES WHERE BETTER MOISTURE IS PROGGED ALONG WITH
LINGERING LIFT FROM THE DEPARTING SHORTWAVE. ANOTHER ROUND OF LATE-
NIGHT CONVECTION LOOKS POSSIBLE AS SHORT-RANGE MODELS ALL PROG
ANOTHER VORT DEVELOPING JUST NORTH OF THE AREA WHILE THE FRONT
SAGS SWD TOWARDS US. BEST POPS FOR THIS TIME FRAME HAVE BEEN KEPT
ACROSS THE N-CNTL/NERN ZONES WITH CHANCE POPS. MEANWHILE
ADDITIONAL MARITIME NOCTURNAL SHOWERS LOOK LIKELY AS WELL.

SCATTERED CONVECTION REMAINS IN THE FORECAST INTO THE EARLY
WEEKEND AS THE FRONT OOZES FURTHER SWD WHILE ONE LAST WEAK VORT
CROSSES THE REGION. THE FRONT IS PROGGED TO DRIVE AS FAR AS THE
I-10 CORRIDOR BEFORE STALLING. DRIER AIR IS PROGGED TO FILTER
ACROSS THE FORECAST AREA LATE SATURDAY INTO SUNDAY WITH MINIMAL
CONVECTION EXPECTED. BY EARLY IN THE WEEK THE REMNANTS OF THE
FRONT SHOULD PUSH NWD WITH INCREASING MOISTURE RETURNING BEHIND
IT...LEADING TO A RETURN OF SMALL RAIN CHANCES FOR THE REMAINDER
OF THE FORECAST PERIOD.

&&

.MARINE...
SLIGHTLY INCREASED SEAS FROM ERNESTO-BRED SWELL SHOULD BEGIN TO
DIMINISH LATER TONIGHT...WITH MAINLY LIGHT SEAS LINGERING THE REST
OF THE PERIOD. HIGH PRESSURE OVER THE NRN GULF WILL MAINTAIN
MOSTLY LIGHT SRLY FLOW THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  93  75  92  74 /  30  40  30  20  10
KBPT  76  92  76  92  75 /  30  30  30  20  10
KAEX  75  93  73  93  72 /  30  40  20  20  10
KLFT  77  91  76  92  73 /  40  50  30  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, Aug 9, 5:26 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
526 AM CDT THU AUG 9 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101030-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
526 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. TYPICAL BRIEF
HEAVY RAINS AND CONSIDERABLE CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THIS ACTIVITY. NO ORGANIZED SEVERE THUNDERSTORMS ARE
ANTICIPATED...BUT A PULSE THUNDERSTORM BRIEFLY REACHING SEVERE LIMITS
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH
FRIDAY AS A WEAK COLD FRONT SLIDES ACROSS THE FORECAST AREA AND
STALLS NEAR THE COAST. AS WILL BE THE CASE TODAY...NO ORGANIZED SEVERE
THUNDERSTORMS ARE ANTICIPATED....BUT A PULSE THUNDERSTORM BRIEFLY
REACHING SEVERE LIMITS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-101030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
526 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY...WITH CHANCES LOWERING THROUGH THE WEEKEND AND NEW WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Aug 9, 2:59 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
259 PM CDT THU AUG 9 2012

LAZ033-045-092045-
ST. LANDRY LA-UPPER ST. MARTIN LA-
259 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY AND ST. MARTIN
PARISHES UNTIL 345 PM CDT...

AT 256 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF PORT BARRE...MOVING EAST AT 10
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  KROTZ SPRINGS BY 335 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3051 9198 3069 9194 3066 9174 3063 9174
      3061 9175 3056 9175 3052 9173 3051 9173
      3050 9170 3046 9166

24
Special weather statement, Aug 9, 3:51 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
351 PM CDT THU AUG 9 2012

LAZ033-045-092130-
ST. LANDRY LA-UPPER ST. MARTIN LA-
351 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY AND ST. MARTIN
PARISHES UNTIL 430 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES WEST OF LEONVILLE...MOVING EAST AT 15
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ARNAUDVILLE BY 410 PM...
  CECILIA BY 430 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3050 9173 3031 9176 3040 9210 3057 9205
      3055 9174 3052 9172 3051 9173

24
Special weather statement, Aug 9, 4:33 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 PM CDT THU AUG 9 2012

LAZ033-044-045-092230-
ST. LANDRY LA-LAFAYETTE LA-UPPER ST. MARTIN LA-
433 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE AND ST.
MARTIN PARISHES UNTIL 530 PM CDT...

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
SOUTHEAST OF OPELOUSAS TO 3 MILES SOUTHEAST OF HENDERSON...MOVING
SOUTHEAST AT 15 TO 20 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  GRAND COTEAU...SUNSET AND BUTTE LA ROSE BY 440 PM...
  CANKTON BY 445 PM...
  CARENCRO BY 500 PM...
  BREAUX BRIDGE BY 525 PM...
  CATAHOULA BY 530 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO THREE INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW
LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

LAT...LON 3008 9158 3029 9214 3032 9214 3033 9216
      3035 9217 3053 9217 3058 9212 3055 9174
      3051 9173 3050 9170 3043 9163 3039 9162
      3037 9164 3026 9159 3024 9151

LANDRENEAU

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:59 PM CDTSpecial Weather StatementLCHSaint Landry46 min
Aug 9, 3:51 PM CDTSpecial Weather StatementLCHSaint Landry39 min
Aug 9, 4:46 PM CDTAreal Flood AdvisoryLCHSaint Landry, Saint Martin119 min
Aug 9, 5:26 PM CDTSpecial Weather StatementLCHEvangeline64 min
Aug 9, 5:20 PM CDTSpecial Weather StatementLCHNewton55 min

Nearby

Special Weather Statements in Louisiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.